Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 224, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2014, 5:07 PM CDT for Hodgeman County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2014, 5:07 PM CDT (22:07 UTC)
- Expired
- Aug 22, 2014, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:09 PM CDT | TSTM WND GST 60 | 8 Nnw Spearville, KS | |
| Aug 22, 5:40 PM CDT | TSTM WND GST 60 | 2 W Gray, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
307
WUUS53 KDDC 222207
SVRDDC
KSC083-222245-
/O.NEW.KDDC.SV.W.0224.140822T2207Z-140822T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT FRI AUG 22 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
* UNTIL 545 PM CDT
* AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF SPEARVILLE...AND MOVING NORTH AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
JETMORE...HANSTON AND GRAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3791 9957 3791 9993 3826 9996 3826 9957
TIME...MOT...LOC 2207Z 194DEG 30KT 3797 9982
HAIL...0.75IN
WIND...70MPH
$$
011 follow-up statement
931 WWUS53 KDDC 222248 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 548 PM CDT FRI AUG 22 2014 KSC083-222258- /O.EXP.KDDC.SV.W.0224.000000T0000Z-140822T2245Z/ HODGEMAN KS- 548 PM CDT FRI AUG 22 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HODGEMAN COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3802 9957 3801 9990 3826 9996 3826 9957 TIME...MOT...LOC 2230Z 194DEG 30KT 3816 9976 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:04 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 22, 4:04 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 404 PM CDT Fri Aug 22 2014 ...Update to long term... .SHORT TERM...(This evening through Saturday) ISSUED AT 352 PM CDT FRI AUG 22 2014 Subtropical high pressure will continue along the Gulf Coast while a progressive upper level long wave trough gradually progresses toward the central part of the country by mid week. Temperatures will remain well above seasonal averages through the weekend with only brief cooling behind a weak cold front Saturday night and Sunday. The numerical models are in good agreement in the near term and appear reasonable, although they have struggled with the position of the weak surface trough/stationary front extending from southeast Colorado into northeast Kansas. The biggest challenge for the short term is anticipating evolution of thunderstorms tonight and timing the northward progression of the weak front as a modest low level jet develops this evening. Very rich mid level moisture covered the central United States this morning with H7 dewpoints near 5C in the tropical plume extending from old Mexico to the Central Plains. A vigorous upper level trough was evident in central New Mexico early this afternoon, and the upper level trough will progress across western Kansas to central Nebraska by Saturday morning. An upper level vorticity maximum evident in eastern Arizona will progress into Kansas Saturday morning as the vigorous northern stream upper level trough over the Pacific Northwest drops into the mean long wave trough position. A subtropical jet streak with H25 winds in excess of 60kts will move into eastern Colorado early tonight and into western Nebraska Saturday morning. Upper level divergence in the entrance region of the jet streak will support large scale upward vertical motion this evening, especially across eastern Colorado into northwestern Kansas. Scattered thunderstorms with little organization developed early this afternoon across far southwest Kansas, where surface temperatures near 100 degrees overcame residual CIN on soundings. Mid level flow in western Kansas was weak, and limited shear with backing winds in the mid levels is not favorable for development of rotating updrafts. The potential exists for microbursts with inverted V soundings through the late afternoon and evening hours. The better potential for more organized thunderstorms will exist later this evening in northeast Colorado into northwest Kansas as shear increases over rich low level moisture north of the surface boundary. The boundary likely will lift northward slowly this evening, and the best baroclinic zone likely will extend from northwest Kansas to south central Nebraska by 06Z. Upward vertical motion in the entrance region of the jet will support another area of thunderstorms that will move from eastern Colorado into western Kansas this evening. Divergence aloft should be sufficient to keep scattered showers and thunderstorms going well into the night in western Kansas, and some high based showers may persist until sunrise. South winds 10 to 15 knots will keep temperatures warm tonight, and lows in the upper 60s and lower 70s can be expected. Saturday will be very warm again with H8 temperatures from 25C to 30C during the afternoon hours. Weak upward vertical motion in advance of the Arizona upper level trough likely will be sufficient to support development of widely scattered thunderstorms during the afternoon hours. Instability will be marginal on Saturday with dewpoints only in the 50s in southwest Kansas, but inverted V soundings will support the potential for microbursts. .LONG TERM...(Saturday night through Friday) ISSUED AT 404 PM CDT FRI AUG 22 2014 Hot temperatures and periodic tstorm chances will continue for the extended period. On Sunday, a weak front will move across the region, although temperature advection associated with the front is not that strong. The net result is continued temperatures in the 90s. A few thunderstorms may develop towards the afternoon and evening hours along the front. This front will stall out across the region towards the beginning of the next business week. The ECMWF does continue the trend of keeping at least 2/3rds of the CWA in the warm sector, so not confident on much of a cool down in averaging the area as a whole. Tstorms during this period will remain isolated/widely scattered. The highest chance for storms is during the middle portion of next week as a trof with upper level dynamics moves across the western Kansas. We could also see the "coolest" temperatures Wednesday/Thursday, but really, temperatures will be slightly below or near normal. Beyond that, stuck with the allblend temperatures. The 12Z ECMWF would suggest slightly cooler temperatures than compared to the official grids to close out the next business week. This would not last long though, as warm air advection returns ahead of the next synoptic trof approaching from the northwest. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 1214 PM CDT FRI AUG 22 2014 VFR conditions will continue through Saturday except near scattered thunderstorms this afternoon and evening and again Saturday afternoon. A vigorous upper level trough in western New Mexico will move across western Kansas into central Nebraska by Saturday morning, and a second upper level trough will move into western Kansas Saturday afternoon. A surface low centered near the Colorado border west of Johnson City will move into northwest Kansas by early Saturday morning and into central Nebraska by noon Saturday. A weak stationary front extending from the surface low into northeastern Kansas will move little this afternoon but will begin to lift north as a warm front tonight. Very moist air in the mid levels of the atmosphere and strong surface heating will support development of widely scattered thunderstorms by 21Z at all TAF sites. More organized thunderstorms will evolve in northern Kansas after 00Z and may affect the HYS area through 03Z. Scattered to broken clouds near 100 will persist with ceilings near 060 and visibilities locally near 3 miles in the vicinity of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 99 70 94 / 20 10 20 10 GCK 68 96 67 93 / 30 10 10 10 EHA 66 96 66 93 / 40 10 10 10 LBL 70 101 69 95 / 30 10 10 20 HYS 69 98 69 94 / 40 10 20 10 P28 74 100 73 98 / 10 20 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Sugden AVIATION...Ruthi
Hazardous weather outlook, Aug 22, 3:08 AM CDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 308 AM CDT FRI AUG 22 2014 KSZ030-031-043>046-061>066-074>081-084>090-230815- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 308 AM CDT FRI AUG 22 2014 /208 AM MDT FRI AUG 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE STARTING LATE THIS AFTERNOON ACROSS THE KANSAS COLORADO BORDER THEN SPREAD EASTWARD AS THE EVENING PROGRESSES. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE SMALL HAIL AND WINDS UP TO 55 MPH. A BETTER CHANCE OF THUNDERSTORMS WILL BE FOUND ACROSS WEST CENTRAL AND CENTRAL KANSAS THIS EVENING INTO THE EARLY OVERNIGHT PERIOD. A FEW OF THESE STORMS MAY BECOME SEVERE WITH HAIL OVER A QUARTER OF AN INCH AND WINDS OVER 60 MPH BEING THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS SATURDAY AFTERNOON INTO SATURDAY EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A BETTER CHANCE OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT INTO EARLY NEXT WEEK. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS WEST CENTRAL AND CENTRAL KANSAS THIS EVENING INTO THE EARLY OVERNIGHT PERIOD. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Aug 22, 3:59 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 359 PM CDT FRI AUG 22 2014 KSZ064-077-078-222145- FORD-GRAY-HODGEMAN- 359 PM CDT FRI AUG 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES... AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THE HAGGARD ELEV...MOVING NORTH AT 20 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3796 10045 3797 10014 3756 10020 3759 10042 TIME...MOT...LOC 2058Z 187DEG 24KT 3765 10030 01
Local storm report, Aug 22, 4:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST 4 ENE DEERFIELD 38.00N 101.06W
08/22/2014 E60.00 MPH FINNEY KS PUBLIC
&&
MSCOTTSpecial weather statement, Aug 22, 4:39 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 439 PM CDT FRI AUG 22 2014 KSZ064-065-078-079-222230- EDWARDS-FORD-HODGEMAN-PAWNEE- 439 PM CDT FRI AUG 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...NORTHEASTERN FORD...NORTHWESTERN EDWARDS AND WESTERN PAWNEE COUNTIES... AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR OFFERLE...MOVING NORTH AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3825 9964 3825 9936 3782 9949 3785 9973 TIME...MOT...LOC 2140Z 188DEG 20KT 3793 9959 01
Local storm report, Aug 22, 4:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
449 PM CDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL HOLCOMB 37.99N 100.99W
08/22/2014 M1.00 INCH FINNEY KS PUBLIC
MOSTLY NICKELS/DIMES BUT A FEW QUARTERS MIXED IN
&&
SUGDENLocal storm report, Aug 22, 4:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 1 NNE FRIEND 38.27N 100.90W
08/22/2014 M60 MPH SCOTT KS TRAINED SPOTTER
THE GUST WAS MEASURED FROM A DAVIS WEATHER INSTRUMENT
&&
UMSCHEIDLocal storm report, Aug 22, 4:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST FRIEND 38.25N 100.91W
08/22/2014 M65 MPH FINNEY KS PUBLIC
&&
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:59 PM CDT | Special Weather Statement | DDC | Gray | 46 min |
| Aug 22, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 51 min |
| Aug 22, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 42 min |
| Aug 22, 4:39 PM CDT | Special Weather Statement | DDC | Edwards | 51 min |
| Aug 22, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 50 min |
| Aug 22, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 52 min |
| Aug 22, 6:08 PM CDT | Special Weather Statement | DDC | Ellis | 52 min |
| Aug 22, 6:15 PM CDT | Special Weather Statement | DDC | Trego | 45 min |
| Aug 22, 6:19 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 56 min |
| Aug 22, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.